Wyoming, 2022

Damaging Wind in Wyoming, July 10, 2022

July 10, 2022 · NWS UNR · 1 event in 1 county or zone

A long-lived line of severe thunderstorms clipped far northern Crook County as it moved across the region and produced wind gusts to 60 mph, along with small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived line of severe thunderstorms clipped far northern Crook County as it moved across the region and produced wind gusts to 60 mph, along with small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 10, 4:28 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 10, 4:28 PM MST, 3 hours 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
528 PM MDT Sun Jul 10 2022

.DISCUSSION...(This Evening Through Sunday)
Issued at 206 PM MDT Sun Jul 10 2022

19z surface analysis had low over far northeast SD with cold
front south of the CWA into southern WY. Breezy northwest winds in
place as direr air pushes into the CWA. Water vapour matinee had
next shortwave of interest spinning over western MT, which is
embedded in upper trough from SK to ID.

Tonight, shortwave trough zips across the CONUS/Canadian border.
It will drag a secondary cold front through the CWA overnight with
a period of gusty northwest winds behind it, approaching advisory
criteria in the squeeze zone just east of the Black Hills given
forecast 3-5mb/3hr pressure rises and 35-40kt boundary layer flow.
Ahead of the front, 500-1000J/kg MUCAPE painted with 40-60kt
0-6km bulk shear. Current timing suggests first potential
convection could reach CWA by 7-9pm ahead of shortwave trough.
Thermodynamics marginal, but kinematics well-defined. Isolated
strong/severe storms may develop. Along/behind cold front,
800-600mb frontogenesis combined with synoptic lift will support a
band of SHRA/TS overnight. Temperatures will be near guidance.

Monday, early morning precipitation ends with a pleasant/normal
summer day expected.

Tuesday through next weekend, an upper level ridge will dominate
the central CONUS. Can't rule out a ridge rider bringing small
chances for TSRA, but activity will be very limited. Dry and hot
weather most of the time with elevated fire weather conditions.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 528 PM MDT Sun Jul 10 2022

VFR conditions are expected to continue through at least the
early evening hours. An upper level disturbance and a secondary
cold front will move through the area, mostly during the nighttime
and early morning hours. Isolated to scattered showers and
thunderstorms are expected to develop and track across most of the
area. A few storms could be strong to severe with hail and gusty
winds later this evening into the overnight. Brief and localized
MVFR conditions are possible. VFR conditions and breezy north to
northwest winds are expected later Monday morning and afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...26
Hazardous weather outlook, Jul 10, 2:26 AM MST, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
326 AM MDT Sun Jul 10 2022

SDZ001-002-013-014-027-032-041>044-046-047-049-WYZ055-111300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Campbell-
326 AM MDT Sun Jul 10 2022 /426 AM CDT Sun Jul 10 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging winds, large hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-024>026-028>031-072>074-WYZ054-056>058-071-111300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
326 AM MDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging winds, large hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 10, 7:45 PM MST
Where
Crook County, 15.5 mi N of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.902, -104.558

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041055.